Alert archive / Colorado / Freeze Warnings in 2017

Freeze Warning 5, NWS Pueblo, CO

September 24, 20175 counties in Colorado

NWS Pueblo, CO issued this freeze warning at Sep 24, 2017, 3:15 PM MDT for 5 counties in Colorado. It took effect at Sep 25, 2017, 3:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2017, 3:15 PM MDT (21:15 UTC)
In effect from
Sep 25, 2017, 3:00 AM MDT
Expired
Sep 25, 2017, 9:00 AM MDT
In force
6 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2017-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2017-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WWUS75 KPUB 242115
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
315 PM MDT Sun Sep 24 2017

COZ069>071-250515-
/O.NEW.KPUB.FZ.W.0005.170925T0900Z-170925T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
INCLUDING Center, Del Norte, Alamosa, Monte Vista, Manassa, 
La Jara, Antonito, Sanford, San Luis, Fort Garland, and Blanca
315 PM MDT Sun Sep 24 2017

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT MONDAY...

The National Weather Service in Pueblo has issued a Freeze
Warning, which is in effect from 3 AM to 9 AM MDT Monday. 

* LOCATION...The San Luis Valley including Alamosa.

* TEMPERATURE...Mid 20s to lower 30s.

* IMPACT...Tender plants could be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill crops and other 
tender plants.

&&

$$
3 follow-up statements
542 
WWUS75 KPUB 250358
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
958 PM MDT Sun Sep 24 2017

COZ069>071-251200-
/O.CON.KPUB.FZ.W.0005.170925T0900Z-170925T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
INCLUDING Center, Del Norte, Alamosa, Monte Vista, Manassa, 
La Jara, Antonito, Sanford, San Luis, Fort Garland, and Blanca
958 PM MDT Sun Sep 24 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
MONDAY...

* LOCATION...The San Luis Valley including Alamosa.

* TEMPERATURE...Mid 20s to lower 30s.

* IMPACT...Tender plants could be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill crops and other tender
plants.

&&

$$
615 
WWUS75 KPUB 251118
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
518 AM MDT Mon Sep 25 2017

COZ069>071-251500-
/O.CON.KPUB.FZ.W.0005.000000T0000Z-170925T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
INCLUDING Center, Del Norte, Alamosa, Monte Vista, Manassa, 
La Jara, Antonito, Sanford, San Luis, Fort Garland, and Blanca
518 AM MDT Mon Sep 25 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* LOCATION...The San Luis Valley including Alamosa.

* TEMPERATURE...Mid 20s to lower 30s.

* IMPACT...Tender plants could be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill crops and other tender
plants.

&&

$$
954 
WWUS75 KPUB 251506
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
906 AM MDT Mon Sep 25 2017

...FREEZE WARNING ALLOWED TO EXPIRE...

.Temperatures have risen above freezing in the San Luis Valley.
The Freeze Warning that was in effect has been allowed to expire.

COZ069>071-251615-
/O.EXP.KPUB.FZ.W.0005.000000T0000Z-170925T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Including the cities of Center, Del Norte, Alamosa, Monte Vista, 
Manassa, La Jara, Antonito, Sanford, San Luis, Fort Garland, 
and Blanca
906 AM MDT Mon Sep 25 2017

...FREEZE WARNING HAS EXPIRED...

Temperatures have risen above freezing in the San Luis Valley.
Therefore, the Freeze Warning has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at Sep 24, 12:59 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 24, 12:59 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1259 PM MDT Sun Sep 24 2017

.SHORT TERM...(Today and tonight)
Issued at 500 AM MDT Sun Sep 24 2017

Deep upper trough over the Great Basin early this morning will lift
slowly eastward through the Rockies today and tonight. Main band of
heavier rain has shifted eastward across the plains overnight, with
steady light rain over southeast Colorado and a few light showers
over the mountains and along the I-25 corridor as of 10z. For today,
drier air will spread northeastward across the Continental Divide
and most interior valleys, leaving only some isolated, weak -shra/-
tsra over the central mountains by late afternoon. Farther east,
plains and eastern mountains will keep enough moisture in place for
sct showers today and tonight, as shallow upslope behind the
cold front near the NM border persists. Snow will be limited
to the higher peaks of the eastern mountains, with perhaps
some light accumulations near the summit of Pikes Peak through the
day. Models hint at some elevated instability and potential for tsra
over the far eastern plains tonight as low level jet pushes
northward above the old surface front, and could see a round of
heavier rain near the KS border after midnight as lift increases.
Max temps today will remain below average across the region, as
cooler air continues to spread south across CO and clouds/precip
hold readings down over the plains.

.LONG TERM...(Monday through Saturday)
Issued at 500 AM MDT Sun Sep 24 2017

Generally active/unsettled meteorological conditions still
anticipated over the forecast district, especially by later
this week with above seasonal pops as well as below seasonal
temperatures still projected into Friday with warmer and drier
conditions then returning by next weekend

Latest longer term computer simulations, PV/precipitable water
analysis and forecast model soundings indicate that 2 upper
systems will impact the CWFA into late week with initial upper
system centered over north-central Wyoming Monday morning shifting
across North Dakota on Tuesday.

Then, next upper system centered over far western Arizona late
Tuesday is expected to be near the 4-Corners region by Thursday
morning before shifting into far western Colorado Friday morning
and then moving into the Dakotas on Saturday.

At this time, it appears that the highest potential for more
widespread precipitation(including lower terrain rain, higher
elevation snow and possibly embedded thunderstorms at times) over
the forecast district during the longer term should be realized
from Thursday into Friday and have trended recent grids/zones in
this direction.

Overall, relatively low-grade gradient winds are anticipated over
the forecast district during the longer term with coolest
temperatures expected from Monday into Monday night with warmest
readings projected by next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1147 AM MDT Sun Sep 24 2017

Upper low pressure area spinning over northeast Utah and southwest
Wyoming at this time. Upper low will stay in approximately the
same location through Monday. Areas of MVFR to LIFR CIGS and VSBYS
will continue over the eastern slopes and plains over the next 24
hours with scattered showers and storms. Meanwhile, generally VFR
over the western slopes and high valleys, with isolated showers
and storms producing local MVFR to LIFR conditions. Challenge to
predict whether KCOS will go VFR briefly this afternoon. Area web
cam images show some breaks in overcast a few miles north of the
terminal. Satellite indicates some breaks south and west of the
terminal. Will the breaks reach the terminal? Tough call with low
level winds holding onto an easterly component. Similar concerns
at KPUB. In any event, sub-VFR conditions likely resuming tonight
to some extent or another.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...LW
Hazardous weather outlook, Sep 24, 1:13 PM MDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
113 PM MDT Sun Sep 24 2017

COZ058>089-093>099-251915-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
113 PM MDT Sun Sep 24 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are expected over the eastern mountains,
the I-25 corridor and the southeast plains this afternoon and
tonight, with the greatest chance for storms along the Kansas
border. The primary storm threats will be lightning, half inch
diameter hail, 55 mph wind gusts and local heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered afternoon and evening thunderstorms are
expected through the period. The primary storm threats will be
lightning, gusty winds and locally heavy rain.

Accumulating snow will be possible in the mountains at times
through the period, mainly at elevations above 8,000 feet.

Freezing temperatures are expected in the mountains and San Luis
Valley both Monday and Tuesday mornings. Frost sensitive plants
will likely need protection.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight over the eastern mountains
and plains.

50/50

In the hours before

Local storm report, Sep 24, 9:16 AM MDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
916 AM MDT SUN SEP 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HEAVY RAIN       2 NW COLORADO SPRINGS   38.85N 104.85W
09/24/2017  M0.63 INCH       EL PASO            CO   TRAINED SPOTTER

            24-HR STORM TOTAL.

&&
Local storm report, Sep 24, 10:16 AM MDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1016 AM MDT SUN SEP 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       KIM                     37.24N 103.35W
09/24/2017  M1.31 INCH       LAS ANIMAS         CO   TRAINED SPOTTER

            STORM TOTAL FROM YESTERDAY AND LAST NIGHT.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 6:27 PM MDTAreal Flood AdvisoryPUBEl Paso2 hr
Sep 23, 7:49 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo3 hr

Nearby

Freeze Warnings in Colorado, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.